Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 294, NWS Pittsburgh, PA

August 20, 2004Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2004, 5:25 PM EDT for Armstrong County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 5:25 PM EDT (21:25 UTC)
Expired
Aug 20, 2004, 6:30 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:59 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 20, 4:59 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT FRI AUG 20 2004

.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH TO APPROPRIATE ZNS.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 PM EDT FRI AUG 20 2004

AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.

LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
     AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&
Hazardous weather outlook, Aug 20, 9:56 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT FRI AUG 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
956 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE
FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE
RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE
PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Special weather statement, Aug 20, 1:06 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT FRI AUG 20 2004

OHZ048-057-058-068-201800-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
106 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON...GUERNSEY...MUSKINGUM AND NOBLE...

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
DILLON STATE PARK TO 11 MILES SOUTH OF RURALDALE....MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CAMBRIDGE... COOPERDALE... COSHOCTON...CUMBERLAND...DILLON STATE
PARK...HIGH HILL... NEW CONCORD... SENECAVILLE AND ZANESVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, Aug 20, 2:01 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT FRI AUG 20 2004

PAZ016-023-201845-
INDIANA PA-JEFFERSON PA-
201 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND INDIANA...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS FORMING 4 MILES SOUTH OF PLUMVILLE....MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GLEN CAMPBELL...MARION CENTER...PLUMVILLE AND PUNXSUTAWNEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, Aug 20, 2:57 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT FRI AUG 20 2004

PAZ021>023-030-201945-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
257 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...INDIANA...WESTMORELAND AND ALLEGHENY...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLUM TO 8
MILES SOUTH OF APOLLO TO 8 MILES SOUTH OF SHELOCTA...OR ALONG A LINE
EXTENDING FROM PLUM TO 4 MILES WEST OF SALTSBURG TO 7 MILES WEST OF
HOMER CITY....MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY...
  FREEPORT...NATRONA HEIGHTS...NEW KENSINGTON...PLUM...SHELOCTA...
  SPRINGDALE AND VANDERGRIFT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 20, 4:11 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             CHERRY TREE             40.73N 78.81W
08/20/2004  1.00 INCH        INDIANA            PA   SKYWARN SPOTTER

            QUARTER SIZED HAIL RE3PRTED IN CHERRY TREE ALONG WITH 40
            MPH WIND GUSTS.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:36 PM EDTSevere Thunderstorm WarningPBZIndiana54 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Aug 20, 4:47 PM EDTTornado WarningPBZBeaver43 min
Aug 20, 5:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Aug 20, 5:09 PM EDTSevere Thunderstorm WarningPBZButler66 min
Aug 20, 5:21 PM EDTSevere Thunderstorm WarningPBZWashington54 min
Aug 20, 5:39 PM EDTSevere Thunderstorm WarningPBZVenango66 min
Aug 20, 5:58 PM EDTSevere Thunderstorm WarningPBZAllegheny62 min
Aug 20, 6:02 PM EDTSevere Thunderstorm WarningPBZClarion58 min
Aug 20, 6:06 PM EDTSevere Thunderstorm WarningPBZJefferson54 min
Aug 20, 6:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min
Aug 20, 6:34 PM EDTSevere Thunderstorm WarningPBZWestmoreland56 min
Aug 20, 6:44 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
Aug 20, 3:56 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison64 min
Aug 20, 4:19 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Aug 20, 4:28 PM EDTSevere Thunderstorm WarningPBZColumbiana47 min
Aug 20, 4:34 PM EDTSevere Thunderstorm WarningPBZHancock26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.